Alert archive / California / Tornado Warnings in 2006

Tornado Warning 4, NWS Sacramento, CA

March 14, 2006San Joaquin County, California

NWS Sacramento, CA issued this tornado warning at Mar 14, 2006, 1:44 PM PST for San Joaquin County, California. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2006, 1:44 PM PST (21:44 UTC)
Expired
Mar 14, 2006, 2:15 PM PST
In force
31 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 62 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 1:54 PM PSTFUNNEL CLOUDStockton, CANEAR MAIN STREET AND HIGHWAY 99
Mar 14, 1:57 PM PSTHAIL 1Stockton, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KSTO 142146
TORSTO
CAC077-142215-
/O.NEW.KSTO.TO.W.0004.060314T2144Z-060314T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
144 PM PST TUE MAR 14 2006

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SAN JOAQUIN COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITY OF STOCKTON

* UNTIL 215 PM PST

* AT 141 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GARDEN
  ACRES...OR ABOUT 8 MILES NORTHEAST OF STOCKTON...MOVING EAST AT 20 
  MPH TOWARDS HIGHWAY 4 AND 88 AND 26.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LINDEN BY 155 PM PST

THIS SEVERE THUNDERSTORM MAY ALSO BRING HAIL AND HEAVY RAIN. 

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3803 12153 3787 12138 3802 12096 3819 12113

$$

HS
1 follow-up statement
000 
WWUS56 KSTO 142203
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
203 PM PST TUE MAR 14 2006

CAC077-142215-
/O.CON.KSTO.TO.W.0004.000000T0000Z-060314T2215Z/
SAN JOAQUIN CA-
203 PM PST TUE MAR 14 2006

...A TORNADO WARNING CONTINUES UNTIL 215 PM PST FOR NORTHERN SAN
JOAQUIN COUNTY...

AT 154 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO ALONG HIGHWAY 4 EAST OF STOCKTON.  THE 
PUBLIC REPORTED A FUNNEL CLOUD NEAR MANTECA AND LARGE HAIL NEAR 
STOCKTON WITH THIS STORM. THE STORM WAS LOCATED ABOUT 9 MILES EAST 
OF STOCKTON...MOVING EAST AT 20 MPH ALONG HIGHWAY 4.  LARGE HAIL AND 
TORNADOES ARE POSSIBLE WITH THIS STORM. 

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR 
SAN JOAQUIN COUNTY. 
 
SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3803 12153 3787 12138 3802 12096 3819 12113

$$

HS/JHM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 14, 9:10 AM PST, 4 hours 34 minutes earlier.

Area forecast discussion, Mar 14, 9:10 AM PST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 AM PST TUE MAR 14 2006

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE
DIGGING ALONG THE WEST COAST...WITH A COLD FRONT MOVING ACROSS
NORTHERN CALIFORNIA AND A SECONDARY SYSTEM ON THE BACK SIDE OF THE
TROUGH OFF THE COAST.  RADAR IMAGERY SHOWS A BAND OF PRECIPITATION
SLOWLY MOVING THROUGH THE CENTRAL VALLEY AND INTO THE FOOTHILLS OF
THE SIERRA...WITH SHOWERS DEVELOPING BEHIND THIS BAND.  SNOW LEVELS
THIS MORNING ARE HOVERING AROUND 2500 FEET...WITH SNOW FALL TOTALS
RANGING BETWEEN 8 AND 12 INCHES OF SNOW ABOVE 3000 FEET.
HOWEVER...COLD AIR IS SEEPING INTO THE REGION BEHIND THE COLD
FRONT...AND AREAS ACROSS SHASTA COUNTY ARE SEEING A RAIN/SNOW MIX
AROUND 1500 FEET.  THIS COLD AIR WILL CONTINUE TO WORK ITS WAY
ACROSS THE REST OF AREA TODAY...WITH SNOW LEVELS FALLING TO BETWEEN
1500 AND 2000 FEET ACROSS THE AREA.  THEREFORE...WINTER STORM
WARNING REMAIN IN EFFECT FOR MUCH OF THE WARNING AREA THROUGH THIS
EVENING.

AS THIS MORNING/S BAND OF PRECIPITATION MOVES EAST...POCKETS OF
CLEARING WILL DEVELOP.  THE RESULTING SUN WILL HELP WARM THE
SURFACE...ENCOURAGING THE THE DEVELOPMENT OF SHOWERS AND ISOLATED
THUNDERSTORMS.  MEANWHILE...VISIBLE SATELLITE IMAGERY SHOWS A TIGHT
SECONDARY CIRCULATION JUST EAST OF 130 WEST.  AS THIS SYSTEM MOVES
INLAND LATER THIS AFTERNOON AND EVENING...IT WILL PROVIDE ADDITIONAL
DYNAMICS ACROSS THE REGION.  THEREFORE...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS.
ALSO BELIEVE THAT THERE IS A POSSIBILITY THAT ISOLATED SEVERE
THUNDERSTORMS WILL OCCUR AS WELL.  CURRENT FORECAST LOOKS ON TRACK
THIS MORNING.  HOWEVER...MAY UPDATE JUST TO REMOVE MORNING WORDING.
CP

.PREVIOUS DISCUSSION ISSUED AT 415 AM PST...
IR SATELLITE IMAGES SHOW THAT THE MAIN CHANNEL OF THE MOISTURE PLUME
HAS SHIFTED EVER SO SLOWLY SOUTHEAST DURING THE PAST 12 HOURS. THE
LARGE AREA OF PRECIPITATION WITH COLD CLOUD TOPS OF MINUS 45 TO 50
DEGREES IS MOVING INTO THE RIDGE OVER THE NORTHERN ROCKIES. ENHANCED
CLOUDS CONTINUE TO BLOSSOM ALONG THE CREST OF THE ROCKIES WITH
WARMER AIR CURRENTLY DEPICTED OVER THE FORECAST AREA EXTENDING WEST
TO THE COAST. THE UPPER LOW IS JUST EAST OF 140W WITH A VORTICITY
MAXIMUM PUSHING INTO NORTHERN CALIFORNIA. A SECOND SHORT WAVE
INDICATED ON THE GFS AND SATELLITE IMAGES IS MOVING DOWN THE
BACKSIDE OF THE UPPER TROUGH AND SHOULD KICK-START THE SURFACE FRONT
AND COLDER AIR WHICH HAS BEEN NEARLY STATIONARY ALONG THE COAST
SINCE 00Z. THE STAGNANT PATTERN HAS MAINTAINED A BAND OF RAIN ACROSS
THE SOUTHERN SACRAMENTO VALLEY AND ADJACENT FOOTHILLS WITH RAINFALL
TOTALS BETWEEN 0.50-0.75 DURING THE PAST 6 HOURS AND 0.15 DURING THE
PAST 2 HOURS IN THE SACRAMENTO METROPOLITAN AREA. BUFKIT MODEL DATA
SHOW PRECIPITATION BECOMING SHOWERY OVER THE NORTHERN SACRAMENTO
VALLEY AFTER 16Z. SATELLITE DATA SUGGESTS THE TRANSITION IS ALREADY
OCCURRING. PLENTY OF COLD AIR STRATOCU BETWEEN THE UPPER LOW AND THE
COAST INDICATE CONTINUED PRECIPITATION FOR THE NEXT 24 HOURS. THE
WIND ADVISORY FOR THE NORTHERN AND CENTRAL SACRAMENTO VALLEYS CAN
PROBABLY BE CANCELLED BEFORE THE 6 AM EXPIRATION TIME AS WINDS HAVE
LOWERED BELOW ADVISORY CRITERIA ALTHOUGH THE SURFACE GRADIENT
SAC-RDD HAS BEEN HOLDING AT ABOUT 5 MB FOR THE PAST 3 HOURS.

THE TROUGH SHIFTS EAST OF THE AREA LATE TONIGHT WITH THE UPPER LEVEL
FLOW BECOMING MORE ZONAL. ALTHOUGH STILL UNSTABLE THERE SHOULD BE
LESS SHOWER ACTIVITY UNTIL WAA PRECIPITATION RETURNS THURSDAY AHEAD
OF THE NEXT TROUGH. HEAVIER PRECIPITATION THURSDAY NIGHT AND FRIDAY
WITH THE UPPER TROUGH SHOULD GIVE WAY TO WINDY SATURDAY AND DRIER
CONDITIONS FOR THE WEEKEND INTO EARLY NEXT WEEK. PFJ

&&

.AVIATION...A STRONG COLD FRONT MOVING ACROSS NORTHERN CALIFORNIA IS
GENERATING STRONG SOUTHERLY WINDS. THIS STORM IS STRONG ENOUGH TO
PRODUCE SOME THUNDERSTORMS WITH THE UNSTABLE AIR.  THE SNOW LEVELS
ARE FROM 1500 TO 2500, WITH SOME LOCALLY BELOW 1000 FEET POSSIBLE IN
THE VICINITY OF HEAVY SHOWERS OR THUNDERSTORM. MAINLY VFR CONDITIONS
TO AREAS OF MARGINAL VFR FOR VALLEY ROUTES AND ELEVATIONS BELOW 1500
FEET, WITH LOCAL IFR CONDITIONS NEAR ANY SHOWERS AND THUNDERSTORMS.
OTHERWISE, THE HIGHER ELEVATIONS HAVE WIDESPREAD IFR TO LIMITED IFR
CONDITIONS THROUGH AROUND 04Z, WITH SOME LOCAL IMPROVEMENTS EXPECTED
AFTER 04Z TONIGHT.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT PST TUESDAY NIGHT FOR BURNEY
BASIN / EASTERN SHASTA COUNTY-MOTHERLODE-NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY-WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS
COUNTY/LASSEN PARK.

WINTER STORM WARNING UNTIL 6 PM PST TUESDAY FOR CLEAR
LAKE/SOUTHERN LAKE COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY
TO NORTHERN LAKE COUNTY.

&&
Hazardous weather outlook, Mar 14, 7:00 AM PST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST TUE MAR 14 2006

CAZ013>019-063-064-066>069-151500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST TUE MAR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD LOW PRESSURE SYSTEM IS FORECAST TO BRING MORE SNOW OR SNOW
SHOWERS TO THE INTERIOR OF NORTHERN CALIFORNIA TODAY. SNOW LEVELS
WILL BE LOWERING TO 2000 TO 2500 FEET...RAISING LATE THIS AFTEROON
AND EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:09 PM PSTWind AdvisorySTO12 hr
Mar 14, 11:47 AM PSTSevere Thunderstorm WarningSTOButte, Yuba23 min
Mar 14, 11:51 AM PSTTornado WarningSTOSacramento, San Joaquin, Solano24 min
Mar 14, 12:24 PM PSTSevere Thunderstorm WarningSTOSacramento36 min
Mar 14, 12:44 PM PSTSevere Thunderstorm WarningSTOSacramento, San Joaquin24 min
Mar 14, 12:56 PM PSTSevere Thunderstorm WarningSTOEl Dorado, Sacramento34 min
Mar 14, 12:56 PM PSTSevere Thunderstorm WarningSTOSan Joaquin34 min
Mar 14, 1:20 PM PSTSnow AdvisorySTO8 hr
Mar 14, 1:27 PM PSTSevere Thunderstorm WarningSTOSan Joaquin33 min
Mar 14, 1:54 PM PSTSevere Thunderstorm WarningSTOEl Dorado31 min
Mar 14, 2:14 PM PSTSevere Thunderstorm WarningSTOSan Joaquin, Stanislaus61 min
Mar 14, 3:23 PM PSTSevere Thunderstorm WarningSTONevada, Placer, Yuba37 min
Mar 14, 3:55 PM PSTSevere Thunderstorm WarningSTONevada, Placer35 min

Nearby

Tornado Warnings in California, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.